Pennsylvania, 2003

Flash Flood in Pennsylvania, August 5, 2003

August 5, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 5, 2:58 PM EST, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 5, 2:58 PM EST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT TUE AUG 5 2003

SLOW MOVING TSTMS ARE DUMPING HVY RNFL OVR FAR NWRN COUNTIES OF CWA.
HV ISSUED FFA TIL 10 PM. ELSW...WL GO WITH CHC POPS FOR TSTMS TNGT.

UPR LO OVR LKERI PROGGED TO MOV SLOLY NE DURG NEXT 24H...BUT MEAN
UPR TROF REFUSES TO BUDGE FM GRTLKS/OH VLY RGN THRU THE WEEKEND.
MDLS CONT TO DVLP SFC WV TO OUR S THU AND BRING IT SLOLY NEWD THRU
ERY IN WEEKEND. WL KEEP CHC POPS FOR SHWRS/TSTMS RIGHT INTO WEEKEND.

FCSTID =   14
PIT   62  80  62  80 /  40  30  30  30
HLG   62  81  63  81 /  40  30  30  30
MGW   63  81  64  81 /  30  30  30  30
ZZV   63  81  64  81 /  30  30  30  30
PHD   62  80  62  80 /  60  30  30  30
FKL   60  76  59  77 /  50  30  30  30
DUJ   59  76  58  76 /  50  30  30  30
LBE   62  80  62  80 /  40  30  30  30
BTP   61  78  61  79 /  50  30  30  30
IDI   61  78  61  79 /  40  30  30  30
ODM   60  77  58  77 /  30  30  30  30

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007...
PAZ013...PAZ020.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE WVZ001.
Hazardous weather outlook, Aug 5, 3:40 AM EST, 16 hours 50 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-050830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER HEAVY
DOWNPOURS CAN ACCOMPANY SOME OF THE THUNDERSTORMS BOTH TODAY AND
EARLY TONIGHT. AREAS THAT HAVE RECEIVED HEAVY RAIN DURING THE LAST
SEVERAL DAYS WILL BE MONITORED FOR RISES ON STREAMS AND CREEKS IF
ADDITIONAL HEAVY RAIN OCCURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 5, 4:20 PM EST, 4 hours 10 minutes before
PAZ007-013-014-020-052315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 PM EDT TUE AUG 5 2003

...SLOW MOVING THUNDERSTORMS...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SEVERAL
SLOW MOVING THUNDERSTORMS OVER BEAVER, BUTLER, LAWRENCE, AND MERCER
COUNTIES.  THESE STORMS COULD DUMP AROUND ONE INCH OF RAIN IN JUST A
ONE HOUR PERIOD, SUCH HAS OCCURRED IN THE ELLWOOD CITY AREA.
FREQUENT LIGHTNING IS ALSO A THREAT.

THESE THUNDERSTORMS COULD PRODUCE FLOODING IN LOW LYING AND POOR
DRAINAGE AREAS.  MOTORISTS SHOULD WATCH FOR WATER PONDING ON ROADS.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  REMEMBER,
LIGHTNING KILLS.  STAY TUNED FOR UPDATES.

REHAK
Special weather statement, Aug 5, 5:15 PM EST, 3 hours 15 minutes before
OHZ040-060015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
615 PM EDT TUE AUG 5 2003

...SLOW MOVING THUNDERSTORMS...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A SLOW
MOVING THUNDERSTORM OVER WESTERN CARROLL COUNTY, MOVING EAST.  THIS
STORM SHOULD AFFECT THE CARROLLTON AREA BY 6:45 PM.  MORE
THUNDERSTORMS COULD MOVE INTO NORTHERN CARROLL COUNTY BY 7:00 PM.
THESE STORMS COULD DUMP AN INCH OR SO OF RAIN IN JUST A SHORT PERIOD
OF TIME, POSSIBLY FLOODING AREAS THAT HAVE RECEIVED HEAVY RAIN
TUESDAY AFTERNOON.

MOTORISTS SHOULD WATCH FOR WATER PONDING ON ROADS.  ALSO, FREQUENT
LIGHTNING IS A THREAT.

WHEN THUNDERSTORMS APPROACH, MOVE INDOORS.  IF FLOODING BEGINS, MOVE
QUICKLY TO HIGHER GROUND. STAY TUNED FOR UPDATES.

REHAK
Special weather statement, Aug 5, 5:40 PM EST, 2 hours 50 minutes before
OHZ041-060045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
640 PM EDT TUE AUG 5 2003

...SLOW MOVING THUNDERSTORMS MOVING INTO COLUMBIANA COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A SLOW
MOVING THUNDERSTORM OVER WESTERN COLUMBIANA COUNTY, MOVING EAST.
THIS STORM SHOULD AFFECT THE SALEM AND LISBON AREAS BY 7:30 PM.
MORE THUNDERSTORMS COULD MOVE INTO THE SOUTHERN PART OF COLUMBIANA
COUNTY FROM CARROLL COUNTY BY 7:30 PM.  THESE STORMS COULD DUMP AN
INCH OR SO OF RAIN IN JUST A SHORT PERIOD OF TIME, POSSIBLY FLOODING
LOW LYING AND POOR DRAINAGE AREAS.

MOTORISTS SHOULD WATCH FOR WATER PONDING ON ROADS.  ALSO, FREQUENT
LIGHTNING IS A THREAT.

WHEN THUNDERSTORMS APPROACH, MOVE INDOORS.  IF FLOODING BEGINS, MOVE
QUICKLY TO HIGHER GROUND. STAY TUNED FOR UPDATES.

REHAK
Special weather statement, Aug 5, 6:45 PM EST, 1 hour 45 minutes before
PAZ008-060145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT TUE AUG 5 2003

...SLOW MOVING THUNDERSTORMS OVER VENANGO COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A SLOW
MOVING THUNDERSTORM OVER NORTHERN VENANGO COUNTY, NEAR CHAPMANVILLE
AND DIAMOND.  MORE THUNDERSTORMS MAY BUILD INTO OTHER PARTS OF
VENANGO COUNTY.  THESE STORMS COULD DUMP UP TO 1.5 INCHES OF RAIN IN
JUST AN HOUR, POSSIBLY FLOODING LOW LYING AND POOR DRAINAGE AREAS.

MOTORISTS SHOULD WATCH FOR WATER PONDING ON ROADS.  ALSO, FREQUENT
LIGHTNING IS A THREAT.

WHEN THUNDERSTORMS APPROACH, MOVE INDOORS.  IF FLOODING BEGINS, MOVE
QUICKLY TO HIGHER GROUND. STAY TUNED FOR UPDATES.

REHAK

The radar

The Pittsburgh radar (KPBZ), 104 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Venango

When
August 5, 8:30 PM EST to 9:30 PM EST
Where
Venango County, Chapmanville
Reported by
LAW ENFORCEMENT
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Flooding on Route 27.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334124.